Reactions 1680, p44 - 2 Dec 2017 Posterior reversible encephalopathy syndrome: case report A 14-year-old man developed posterior reversible encephalopathy syndrome (PRES) during treatment with asparaginase [L-asparaginase], prednisolone, vincristine and daunorubicin [routes, time to reaction onset not stated and not all dosage stated]. The man, who had acute lymphoblastic leukemia, started receiving St. Jude Chemotherapy Protocol consisting of asparaginase, prednisolone, vincristine and daunorubicin. He started alkaline hydration and allopurinol and therapies for tumor lysis syndrome. His creatinine level decreased to th 0.7 mg/dL with hydration. Till 14 day of chemotherapy, he had 2 th received asparaginase 10,000 units/m /day for 4 days. On 14 day of remission induction therapy, he developed sudden onset clouding of consciousness, inability to speak and a tonic clonic seizure lasting for 2-3 minutes in the upper and lower extremities. Laboratory results revealed white cell count of 1500 µ/mL, Hb level of 12.3 gr/dL, platelets count of 92,000 µ/mL, uric acid level of 3.9 mg/dL, creatinine level of 0.69 mg/dL, urea level of 16 mg/dL, sodium level of 125 mEq/L, magnesium level of 4.9 mEq/L, potassium level of 3.45 mg/dL and calcium level of 9.4 mg/dL. His seizures were controlled with midazolam therapy, and he started receiving phenytoin and dexamethasone. His sodium level was found to be at 125 mEq/L, despite 7 mEq/kg sodium chloride support in total fluid. Later, he received sodium raising deficit therapy. His cranial MRI imaging revealed, partially symmetrical and hyperintense lesions at T2 and FLAIR in both cerebellar white matters, the bilateral frontal superior and midfrontal gyrus and the parietal lobe in the posterior interhemispheric fissure in the occipitoparietal regions in the bilateral temporo-occiptal junctions. Partial diffusion restriction was found in lesions in the bilateral occipitoparietal regions and the cerebellum, while free diffusion was found in the others, and these findings were consistent with PRES. The man’s general condition improved on day 2 of treatment, and his consciousness returned. After 15 days, control cranial MRI revealed significant improvement in the lesions. The sodium support requirement persisted on day 21. Tubulopathy was considered, and he started receiving fludrocortisone. No neurological deficit was observed and clinical condition improved. His IV sodium support was gradually discontinued and he was continued on chemotherapy. He eventually completed his remission induction treatment. Author comment: "Posterior reversible encephalopathy syndrome (PRES), may be due to different causes. It may develop secondary to hypertension, renal decompensation, electrolyte imbalance, and chemotherapeutic drugs." "We therefore think that hyponatremia and chemotherapeutic agents account for the clinical picture in our case." Eroglu N, et al. A Case of ALL Developing Posterior Reversible Encephalopathy Secondary to Hyponatremia. Journal of Pediatric Hematology/Oncology 39: e476-e478, No. 8, Nov 2017. Available from: URL: http://doi.org/10.1097/ MPH.0000000000000827 - Turkey 803285165 0114-9954/17/1680-0001/$14.95 Adis © 2017 Springer International Publishing AG. All rights reserved Reactions 2 Dec 2017 No. 1680
Reactions Weekly – Springer Journals
Published: Dec 2, 2017
It’s your single place to instantly
discover and read the research
that matters to you.
Enjoy affordable access to
over 18 million articles from more than
15,000 peer-reviewed journals.
All for just $49/month
Query the DeepDyve database, plus search all of PubMed and Google Scholar seamlessly
Save any article or search result from DeepDyve, PubMed, and Google Scholar... all in one place.
Get unlimited, online access to over 18 million full-text articles from more than 15,000 scientific journals.
Read from thousands of the leading scholarly journals from SpringerNature, Elsevier, Wiley-Blackwell, Oxford University Press and more.
All the latest content is available, no embargo periods.
“Hi guys, I cannot tell you how much I love this resource. Incredible. I really believe you've hit the nail on the head with this site in regards to solving the research-purchase issue.”Daniel C.
“Whoa! It’s like Spotify but for academic articles.”@Phil_Robichaud
“I must say, @deepdyve is a fabulous solution to the independent researcher's problem of #access to #information.”@deepthiw
“My last article couldn't be possible without the platform @deepdyve that makes journal papers cheaper.”@JoseServera